February 1, 1965

Hepatic Reactions to Drugs

Author Affiliations

From the University of Pennsylvania, Philadelphia (Dr. Tumen), Mayo Clinic, Rochester, Minn (Dr. Cain), Henry Ford Hospital, Detroit (Dr. Haubrich), University of California Los Angeles Medical Center, Los Angeles (Dr. Mellinkoff), and Sinai Hospital, Baltimore (Dr. Mendeloff). All of the authors are members of the Gastroenterology Panel of the AMA Registry on Adverse Reactions.

JAMA. 1965;191(5):405. doi:10.1001/jama.1965.03080050051014

Hepatic injury occurs relatively commonly as an adverse reaction to drugs, as well as to many other substances used industrially. Certain general aspects of this subject will be discussed briefly in this introductory article; subsequent articles will deal with various hepatotoxic agents in greater detail.

Direct Chemical Injury  Several different types of chemically induced liver disturbances are known. Some of these disturbances result from direct injury to the liver cells by the hepatotoxic agent; a classic example is carbon tetrachloride poisoning. Reactions of this type have the following general pattern: (1) hepatocellular damage is the primary effect but other organs, notably the kidneys, are also affected by the toxic agent; (2) the injury occurs in all individuals exposed to the substance, and it can be readily produced in experimental animals; (3) the latent period between the exposure and the onset of the reaction is brief and fairly uniform; and (4)

First Page Preview View Large
First page PDF preview
First page PDF preview